Although even after the weight gain becomes noticeable, it is not obvious that it is connected to the medication. One woman told me she thought her weight gain was due to drinking too much diet soda and another, a gluten sensitivity. It was only when the latter saw her physician for a refill that she learned her weight gain was a side effect of her antidepressant.
Why is this side effect not discussed openly and immediately when treatment options are discussed? Why is it necessary for people to go to the Internet to learn about the weight-gaining potential of psychotropic drugs? And why is the sometime 100 plus pounds of weight gain on drugs used for bipolar disorder not targeted as one of the causes of obesity in the country?
The problem with the weight-gain potential of almost all drugs used to treat mood disorders is that they can thrust the normal and merely overweight into the category of obese. This outcome is not simply cosmetic embarrassment because dress and pants sizes become so large. Patients with substantial weight gain are now vulnerable to the medical risks of obesity including diabetes, orthopedic problems, and cardiovascular disease.
A 2004 study, in the Journal of Clinical Epidemiology (vol 57; pg 309), reported that 10 million adults may be on psychotropic drugs. Today the number is probably higher, especially because the use of such drugs by children, adolescents and the elderly has greatly increased. Not all become obese, of course. But we pay little or no attention to the risk of obesity among all these populations.
National hand wringing over why we are becoming so fat focuses on our dreadful eating habits: gallons of sugary fluids, hamburgers sandwiched between doughnuts, desserts made with pounds of butter, cream and chocolate. No one can dispute the impact of eating such foods on weight gain, especially as the people ingesting them are most likely to be working the TV remote rather than working out at the gym. But what about the formerly thin who are now the currently obese because of their medication? There is no national hand wringing or even acknowledgment that this is also a national problem.
What if you are one of those formerly lean people who now cannot squeeze into your clothes and are embarrassed to reveal the 40 or more pounds you have gained? What do you do? Don’t look to national weight-loss organizations or commercial diet programs for plans specific for your needs. No local Weight Watchers meeting will be given over to people whose medication is drastically altering their appetite. The local hospital may have a weight-loss clinic but it has programs designed for the ordinary obese individual, not those whose weight has come on as a side effect of their treatment. You and those patients may be the same number of pounds overweight, but you require specialized help to overcome the effect of your medication on your eating. Even groups devoted to the concerns of those with mental disorders such as NAMI (National Alliance for the Mentally Ill) do not have private or group weight-loss counseling sessions or advocate for such programs in the community.
That is all the bad news. The good news is that halting weight gain and then losing the excess pounds is possible—even while on the drugs that have made you fat.
Two types of weight-loss intervention are needed. One is to get your brain to fight back against the increase in appetite caused by the drugs. The second is to restore muscle mass and stamina that may have been lost because of fatigue caused by the medication.
At present the only natural, drug–free way of turning off appetite is to increase the activity of serotonin, as this neurotransmitter controls satiety as well as stabilizing mood. But if serotonin turns off appetite, why do people who take drugs that increase serotonin eat more? This is a question that pharmaceutical companies have yet to answer. Indeed, they had hoped antidepressants would not only put people in a better mood but also make them thin at the same time. But so far no drug has been developed that puts all of us in a good mood and a small dress or pants size.
Fortunately, shutting down excessive appetite is as close as a cup of Cheerios or pretzels. When starchy carbohydrates like breakfast cereal, or sweet items such as gumdrops, are eaten in small amounts, the resulting release of insulin allows tryptophan to get into the brain. When this amino acid enters the brain, it is immediately converted to serotonin. And soon thereafter, appetite decreases and a sense of fullness and satisfaction increases. All carbohydrates bring about this effect except fructose, the carbohydrate in soft drinks and fruit.
Pre-meal snacks of about 30 grams of a starchy or sweet carbohydrate turn off appetite effectively and make diet size portions of food satisfying. Combining a lower calorie intake with a return to physical activity will quickly bring about weight loss.
But the problem remains: How do we bring attention to this side effect so that patients do not become obese? The answer is yet to come.